a confused or forgetful older senior woman

Q. I am concerned about my sister, who takes pills for high blood pressure. She seems more forgetful now than before she started taking medicine. I read in a magazine that blood pressure drugs destroy the brain, so I am frightened for her. The article suggests an Asian herb, Rauwolfia, instead of drugs. Should my sister take this instead?

A. Rauwolfia serpentina is native to India, where it was used in traditional medicine. Indian doctors prescribed it for high blood pressure and “insanity.”

In the mid-1950s reserpine, a chemical from Rauwolfia root, became the first treatment for hypertension in the U.S. It was also used to treat mental illness.
Although still available, reserpine is not commonly prescribed because of side effects such as sedation, low blood pressure, digestive upset, depression, stuffy nose and difficulty concentrating.

Some medicines can cause forgetfulness, but blood pressure pills do not destroy the brain. Untreated high blood pressure is far more likely to cause lasting damage.
We are sending you our Guides to Drugs and Older People and Blood Pressure Treatment so you can learn more about drugs that cause forgetfulness and how to work with the doctor to find medicine that does not cause troublesome reactions.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Dottie C.
    Reply

    I have labile highpertension . Have a very hard time controlling my blood pressure. But the Dr, says I do have better luck then they do.
    I am a CNA. I wish I’d gone on to be a RN. I love reading any medical info.
    I’m now 86. My main problems are B/P and GERD and swelling feet and legs.

  2. Paul43
    Reply

    Has anyone on this forum tried this?

  3. emmy
    Reply

    Unfortunately, people forget that the “natural” or “traditional” medications ie herbs, vitamins, minerals etc aren’t free from dangerous side effects… If someone says he is taking such-and-such for his condition, and confronted with the possible side affects of that substance ~ which has not been intensively studied, by the way ~ the patient is often astounded that the “natural” remedy can be dangerous. I’ve seen it many times in my role as an RN……

  4. harold b.
    Reply

    When starting practicing in the seventies I used reserpine.
    The side effects are well known, especially often a “blocked/stuffed” nose.
    I never worked with rauwolfia tincture [from the whole root][not reserpine derived from rauwolfia] but it seems that there may be a definite place to use this in the treatment of hypertension, carefully looking for the individual fitting dose, which may be just a few drops.
    It seems not to be available easily. Unless one is born in the “Indian tradition” one should not use this without a doctor familiar with herbs.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.